Wyoming, 2005

Damaging Wind in Wyoming, June 1, 2005

June 1, 2005 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUN 1 2005

.DISCUSSION...SEVERE THUNDERSTORM WATCH 373 JUST ISSUED FOR
NORTHEAST WYOMING THROUGH 800 PM MDT TONIGHT...THEREFORE WILL BE
ISSUING PRODUCTS EARLY TODAY DUE TO THREAT OF SEVERE WEATHER.
CURRENT SURFACE ANALYSIS PLACES SURFACE LOW OVER SOUTH CENTRAL
MONTANA WITH FRONTAL BOUNDARY STRETCHING TO THE SOUTH. LIGHT SHOWERS
CONTINUE TO MOVE NORTHWESTERLY ACROSS SOUTHWEST SD INTO EXTREME NE
WYO...AND THINGS WILL CONTINUE TO DETERIORATE. CLOUD BANK OVER
WESTERN SD AND NE WYO CONTINUES TO DETERIORATE ON ITS BACK
EDGE...WHICH IS CURRENTLY NEAR KGCC AND EXTENDS TO THE SOUTHEAST.
TWO UPPER LEVEL LOWS RATHER APPARENT ON WATER VAPOR IMAGERY. THE
FIRST LOW IS CENTERED JUST NORTH OF THE ND/MT/SASK BORDER AND
CONTINUES TO MOVE TO THE NORTH. THE SECOND ONE IS CENTERED IN
SOUTHWEST MT AND CONTINUES TO MOVE EAST...AND WILL CONTINUE TO WRAP
AROUND UNDERNEATH THE FIRST ONE. EXIT REGION OF HIGH LEVEL JET
CONTINUES TO COME AROUND UNDERNEATH THE LOW. THROUGH LATE AFTERNOON
AND INTO THE EVENING SURFACE LOW WILL CONTINUE TO MOVE EAST INTO
NORTHWEST SOUTH DAKOTA...BEFORE TURNING NORTHEAST INTO SOUTHERN
NORTH DAKOTA. MODELS STILL INDICATING CAPE VALUES IN THE 1000 TO
1500 J/KG RANGE...WITH RATHER IMPRESSIVE DIRECTIONAL AND SPEED
SHEAR. SPECIAL 19Z SOUNDING WAS JUST LAUNCHED TO GET A FRESH LOOK.
EXPECT CONVECTION TO KICK OFF AND ADVECT IN FROM THE WEST RIGHT IN
THE NEXT FEW HOURS ACROSS NORTHEAST WYOMING...AND EXTEND INTO
WESTERN SOUTH DAKOTA BY LATE AFTERNOON INTO THE EVENING...MOVING
EAST OF THE AREA BY LATE EVENING.  UPPER LEVEL LOW THEN SITUATES
ITSELF NORTH OF THE AREA AND CONTINUES TO PULL WAVE AFTER WAVE OVER
THE AREA...BRINGING A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THE
SHORT TERM.

EXTENDED...NOT MANY CHANGES MADE TO THE EXTENDED. SAME SCENARIO
EXPECTED WITH UPPER LOW DOMINATING THE PACIFIC NORTHWEST KEEPING THE
AREA UNDER ACTIVE SOUTHWEST FLOW. RESULT WILL BE SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AS UPPER LEVEL DISTURBANCE MOVE ACROSS THE
AREA. OVERALL TEMPERATURES WILL BE AT TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS IN THE TAFS/TWEBS AS EXPECTED
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING TIMEFRAME. TIMING
OF CONVECTION MAY HAVE TO BE ADJUSTED AS THE CONVECTION BEGINS
ACROSS THE CWA. STRONG SOUTHERLY/SOUTHWESTERLY WINDS ARE EXPECTED
ALONG THE WARM SECTOR OF THE LOW PRESSURE CENTER AS IT PASSES WNW
ALONG THE NORTHERN CWA BORDER. CONVECTION WILL SUBSIDE BY AROUND 04Z
AFTER WHICH VFR CONDITIONS ARE EXPECTED.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR
     CROOK...WESTON...AND CAMPBELL COUNTIES.

&&

JS/AC
Hazardous weather outlook, Jun 1, 5:51 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT WED JUN 1 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
651 AM MDT (751 AM CDT) WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A
WEAK COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE INTO NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA DURING THE AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING AND
THE BLACK HILLS AREA DURING THE AFTERNOON AND MOVE EAST ACROSS
WESTERN SOUTH DAKOTA DURING THE LATE AFTERNOON AND EVENING HOURS.

THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
WIND GUSTS OF 60 MPH OR GREATER. THOUGH THE PROBABILITY IS VERY
SMALL...AN ISOLATED TORNADO IS A POSSIBILITY ACROSS NORTHWEST
SOUTH DAKOTA AS A WEAK AREA OF LOW PRESSURE CROSSES THIS AREA. ANY
SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY NEXT
WEEK FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT
FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL.

SEVERE THUNDERSTORMS ALSO LOOK TO BE A POSSIBILITY FRIDAY AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 1, 2:19 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 S WIND CAVE HEADQUART 43.50N 103.47W
06/01/2005  0.88 INCH        CUSTER             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 1, 2:34 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 SE FAIRBURN           43.66N 103.16W
06/01/2005  60 MPH           CUSTER             SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 1, 3:04 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             18 SE HERMOSA           43.66N 102.94W
06/01/2005  0.75 INCH        CUSTER             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 1, 3:18 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             8 SE NEW UNDERWOOD      44.02N 102.72W
06/01/2005  0.75 INCH        PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 1, 4:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 SE WALL               43.93N 102.15W
06/01/2005  0.75 INCH        PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 1, 4:09 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             PINNICALES RANGER STATI 43.87N 102.23W
06/01/2005  0.75 INCH        PENNINGTON         SD   PARK/FOREST SRVC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 1, 4:40 PM MST
Where
Campbell County, 25 mi NE of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -104.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455134.